Rising Concern of the Availability of Potent Fentanyls in Our Community

With the Holiday parties having been well underway and the upcoming New Year celebrations only days ahead, I want to bring your attention to a growing health concern that could change your life and those who love you in seconds – fentanyl – the smallest amount of this drug can kill you.

As Chair of the Board of Health, I am concerned about the rising availability of the more potent fentanyls in our City.

Illicit fentanyl, alone or mixed into other drugs, significantly increases the risk of overdose. Even a small amount of these fentanyls – as little as a few grains of salt – can be fatal. It is odourless and tasteless and can be hard to detect when mixed with other substances including counterfeit pills manufactured to resemble prescription opioids (i.e. Oxycontin, Percocet), in other drugs including ecstasy (MDMA), heroin, cocaine, and even crack.

The obvious way to avoid an overdose is to not consume these drugs but unfortunately the sad realization is that there will be consumption.

It is important to know the risks associated with fentanyl use and learn how to reduce your risk of a fatal overdose:

       Don’t use alone: If you overdose when you are alone there will be no one there to help you

       Don’t mix drugs: Mixing with other drugs puts you at higher risk of overdose

       Carry naloxone: a medication that can temporarily reverse the effects of an opioid overdose. Being able to quickly recognize the signs and symptoms of an overdose and having a naloxone kit available can save a life while waiting for paramedics to arrive.

A public awareness campaign was recently launched by Ottawa Public Health and its community partners – I encourage residents to learn more about these potentially deadly substances by visiting StopOverdoseOttawa.ca or calling the OPH Information Line to speak to a public health nurse at: 613-580-6744.